Imperial College London


Faculty of Natural SciencesDepartment of Mathematics

Chair in Pure Mathematics



+44 (0)20 7594 8499a.laptev Website




Mr David Whittaker +44 (0)20 7594 8481




680Huxley BuildingSouth Kensington Campus





Please visit my Personal webpage at:

Ari Laptev is now the President of the European Mathematical Society  and also the Head of Department of Mathematics Imperial College London. He received his PhD in Mathematics from Leningrad University (LU) in 1978, under the supervision of Michael Solomyak. His research interest is Spectral Theory of Differential Operators. Between 1972 - 77 and 1977- 82 he was employed as a junior researcher and as Assistant Professor at the Mathematics & Mechanics Department of LU. In 1981- 82 he held a post-doc position at the University of Stockholm and in 1982 he lost his position at LU due to his marriage to a British subject. Up until his emigration to England in 1987 he was working as a builder, constructing houses in small villages in the Novgorod district of Russia. In 1987 he was employed in Sweden, first as a lecturer at Linköping University and then from 1992 at the Royal Institute of Technology (KTH). In 1999 he became a professor at KTH and also a Vice Chairman of its Mathematics Department. In 1992 he was granted Swedish citizenship. A.Laptev was the President of the Swedish Mathematical Society from 2001 to 2003 and the President of the Organizing Committee of the Fourth European Congress of Mathematics in Stockholm in 2004. From January 2007 he has been employed by Imperial College London. A. Laptev has 3 children and has supervised twelve PhD students. One of his favourite activities apart from proving spectral inequalities is construction work. For his 50th birthday the members of the Mathematics Department of KTH presented him with a chain saw as a present.






Zelik SV, Ilyin AA, Laptev AA, 2019, On the Lieb-Thirring Constant on the Torus, Mathematical Notes, Vol:106, ISSN:0001-4346, Pages:1019-1023

Laptev A, Schimmer L, Takhtajan LA, 2019, Weyl asymptotics for perturbed functional difference operators, Journal of Mathematical Physics, Vol:60, ISSN:0022-2488, Pages:1-10

Safronov O, Laptev A, Ferrulli F, 2019, Eigenvalues of the bilayer graphene operator with a complex valued potential, Analysis and Mathematical Physics, Vol:9, ISSN:1664-235X, Pages:1535-1546

Ilyin A, Laptev A, 2019, Berezin-Li-Yau inequalities on domains on the sphere, Journal of Mathematical Analysis and Applications, Vol:473, ISSN:0022-247X, Pages:1253-1269

Frank RL, Laptev A, Bound on the number of negative eigenvalues of two-dimensional Schrödinger operators on domains, St. Petersburg Mathematical Journal, Vol:30, ISSN:1547-7371, Pages:573-589

More Publications